Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 50, NWS New Orleans, LA

October 17, 2006Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 17, 2006, 4:02 AM CDT for Saint Bernard Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2006, 4:02 AM CDT (09:02 UTC)
Expired
Oct 17, 2006, 4:30 AM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 1:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 170902
TORLIX
LAC087-170930-
/O.NEW.KLIX.TO.W.0050.061017T0902Z-061017T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 AM CDT TUE OCT 17 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 430 AM CDT

* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR VIOLET...OR
  ABOUT 7 MILES EAST OF BELLE CHASSE...MOVING NORTHEAST AT 40 MPH.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT 
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 2980 8987 2993 8991 2999 8984 2997 8984
      2996 8971 2991 8972 2989 8962 3013 8946
      3017 8947 3017 8942 3015 8940 3013 8946
      3006 8943 3006 8937 3004 8940 2979 8977

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 16, 3:58 PM CDT, 12 hours 4 minutes earlier.

Area forecast discussion, Oct 16, 3:58 PM CDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT MON OCT 16 2006

.DISCUSSION...
THE VERY LATEST SOUNDING AT 18Z REVEALED SOUTH WIND 47 KNOTS AT
600 FEET. WE WILL CONTINUE THE NPW WIND ADVISORY FOR WIND TIL 03Z
TUESDAY. IN ADDITION...HELICITY VALUES HAVE ONLY DECREASED TO 548
M2/S2. THEREFORE...THE THREAT OF TURNING STORMS REMAINS IN PLAY
THIS EVENING. MOISTURE AXIS REMAINS WEST OF THE FORECAST AREA. PW
VALUE OF 2.3 TO 2.5 INCHES RESIDED OVER WEST LOUISIANA WILL
FINALLY MOVE AND CONTINUE MOVING EAST ACROSS THE AREA TONIGHT AS
THE MAIN TROUGH OVER WEST TEXAS EJECTS NORTHEAST. WILL CONTINUE
FFA FOR NORTHWEST ZONES AND PROCEED WITH ESTABLISHED TOTALS. NOT A
CLEARING FRONT AND GFS AND NAM ARE DIFFERING IN FRONTAL
POSITION...DEWPOINT FIELDS...QPF FIELDS AND RAIN CHANCES TUESDAY
THROUGH WEDNESDAY. WILL LEAN TOWARD GFS FOR HIGHS AND NO REAL DRY
AIR BEHIND THIS FRONT SO LOWS ARE TOO LOW FOR US. BOTH MODELS ARE
IN AGREEMENT WITH THE NEXT SYSTEM COMING IN WWEDNESDAYNIGHT AND
THURSDAY MORNING AND MAINTAIN POPS FOR THE NEXT SYSTEM SATURDAY
NIGHT INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  89  64  90 / 100  40  10  10
BTR  74  90  68  91 / 100  50  10  10
MSY  76  90  73  90 /  90  70  10  10
GPT  74  87  68  89 / 100  70  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER JEFFERSON...LOWER
LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
TERREBONNE...ORLEANS...POINTE COUPEE...ST. CHARLES...ST.
HELENA...ST. JAMES...ST. JOHN THE BAPTIST...ST.
TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST FELICIANA.

     FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...POINTE COUPEE...ST.
     HELENA...TANGIPAHOA...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...AND COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     LOWER ATCHAFALAYA RIVER LA OUT 20 NM.

     GALE WARNING UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES: COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO
     60 NM.

MS...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     AMITE...PIKE...AND WILKINSON.

     WIND ADVISORY UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...AND COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     LOWER ATCHAFALAYA RIVER LA OUT 20 NM.

     GALE WARNING UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES: COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO
     60 NM.

&&
Hazardous weather outlook, Oct 16, 12:12 PM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1212 PM CDT MON OCT 16 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171200-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1212 PM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...
THE COMBINATION OF STRONG WIND SHEAR...WARM AND UNSTABLE AIR AND AN
APPROACHING STORM SYSTEM FROM THE WEST MAY YIELD SEVERE THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON AND THIS EVENING. THEREFORE...A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREATS WILL BE SHORT LIVED ISOLATED
TORNADOES DEVELOPING FROM STRONGLY ROTATING STORMS AND DAMAGING
WINDS.

FLASH FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE EAST-CENTRAL AND SOUTH
CENTRAL PARISHES OF LOUISIANA...INCLUDING THE GREATER BATON ROUGE
AREA...AND EXTREME SOUTHWEST MISSISSIPPI. THE THREAT OF FLOODING
RAINS WILL PREVAIL THROUGH TONIGHT WITH 3 TO 5 INCHES OF RAIN LIKELY
IN THE WATCH AREA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.

COASTAL FLOODING...
A COASTAL FLOOD WARNING IS IN EFFECT FOR COASTAL MISSISSIPPI AND
COASTAL AREAS OF SOUTHEAST LOUISIANA...INCLUDING LOCATIONS AROUND
LAKES PONTCHARTRAIN AND MAUREPAS...THROUGH TONIGHT. PERSISTENT AND
STRONG EAST TO SOUTHEAST WINDS ACROSS THE COASTAL WATERS HAVE
RESULTED IN TIDES OF TWO TO THREE FEET ABOVE NORMAL. COASTAL
FLOODING IS EXPECTED IN SOME LOCATIONS THROUGH TONIGHT.

MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS AND
LAKES PONTCHARTRAIN AND MAUREPAS FOR HIGH SEAS AND STRONG EAST TO
SOUTHEAST WINDS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE GULF COASTAL
WATERS TUESDAY MORNING AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY...THURSDAY AND OVER
THE WEEKEND. AT THIS TIME...ORGANIZED SEVERE THUNDERSTORM
DEVELOPMENT IS NOT EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS BEING REQUESTED FOR LATER THIS AFTERNOON AND
THIS EVENING. LAW ENFORCEMENT AGENCIES AND FIRST RESPONDERS SHOULD PLAN
ACCORDINGLY FOR AN EXTENDED PERIOD OF ACTIVE WEATHER. PLEASE
NOTIFY THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL PROMPTLY IF
SEVERE WEATHER OCCURS IN YOUR AREA.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:24 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Feliciana66 min
Oct 17, 2:49 AM CDTSpecial Marine WarningLIX86 min
Oct 17, 3:13 AM CDTTornado WarningLIXLafourche47 min
Oct 17, 3:28 AM CDTTornado WarningLIXJefferson, Plaquemines47 min
Oct 17, 3:51 AM CDTSpecial Marine WarningLIX84 min
Oct 17, 5:04 AM CDTTornado WarningLIXPlaquemines26 min
Oct 17, 5:15 AM CDTSpecial Marine WarningLIX2 hr
Oct 17, 7:33 AM CDTSpecial Marine WarningLIX117 min
Oct 17, 9:21 AM CDTSpecial Marine WarningLIX84 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.